Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

February 16, 20224 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Feb 16, 2022, 9:28 PM CST for 4 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2022, 9:28 PM CST (03:28 UTC)
Expired
Feb 16, 2022, 10:30 PM CST
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 57 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2586 m above ground
0-6 km bulk shear
96 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS54 KMAF 170328
SVRMAF
TXC003-115-165-317-170430-
/O.NEW.KMAF.SV.W.0002.220217T0328Z-220217T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
928 PM CST Wed Feb 16 2022

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Eastern Andrews County in western Texas...
  Southeastern Gaines County in western Texas...
  Martin County in western Texas...
  Dawson County in western Texas...

* Until 1030 PM CST.

* At 928 PM CST, a severe thunderstorm was located 16 miles north of
  Midland, moving east at 40 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lamesa, Ackerly, Stanton, Lenorah, Lamesa Municipal Airport, Welch,
  Los Ybanez, Tarzan, Sparenberg, Punkin Center, Patricia, Arvana,
  Hancock, Courtney, Tenmile, Stanton Municipal Aiport, Key and
  Klondike.

This includes Interstate 20 between mile markers 151 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3209 10170 3209 10226 3231 10226 3296 10219
      3296 10169
TIME...MOT...LOC 0328Z 250DEG 45KT 3225 10215 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

72
1 follow-up statement
398 
WWUS54 KMAF 170349
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
949 PM CST Wed Feb 16 2022

TXC003-115-165-317-170430-
/O.CON.KMAF.SV.W.0002.000000T0000Z-220217T0430Z/
Andrews TX-Gaines TX-Martin TX-Dawson TX-
949 PM CST Wed Feb 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR EASTERN ANDREWS...SOUTHEASTERN GAINES...MARTIN AND DAWSON
COUNTIES...

At 949 PM CST, severe thunderstorms were located along a line
extending from near O'Donnell to 8 miles northeast of Lenorah to near
Midland, moving east at 40 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Lamesa, Ackerly, Stanton, Lenorah, Lamesa Municipal Airport, Welch,
Los Ybanez, Tarzan, Sparenberg, Punkin Center, Patricia, Arvana,
Hancock, Courtney, Tenmile, Stanton Municipal Aiport, Key and
Klondike.

This includes Interstate 20 between mile markers 151 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3209 10170 3209 10226 3231 10226 3296 10219
      3296 10169
TIME...MOT...LOC 0349Z 260DEG 34KT 3294 10175 3237 10175 3207 10206 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 5:22 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 16, 5:22 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
522 PM CST Wed Feb 16 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 459 PM CST Wed Feb 16 2022

Strong southwest winds are ongoing at all terminals with the
exception of MAF. Winds will become strong and southwesterly at
MAF shortly after 00Z. Winds will gradually strengthen and become
westerly with an incoming trough from the west. Blowing dust is
possible and may reduce reduce visibility to MVFR. A cold front
arrives early tomorrow morning. Winds are expected to remain
strong and switch to northerly.

Outside of the TAF sites, a High Wind Warning is currently in
effect for the Guadalupe and Delaware Mountains. Severe aircraft
turbulence will be possible, especially for small aircraft, in
the vicinity of the mountains.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 208 PM CST Wed Feb 16 2022

At 18Z, the upper level trough was centered over southern Arizona.
Ahead of this, surface winds over West Texas and Southeast New
Mexico were veering to southwest in response to a surface trough
over NE New Mexico.  To the north, a cold front was stalled in the
panhandles.  Main concerns this afternoon will be wind and fire.
Models develop a modest jet across SE New Mexico this afternoon,
w/forecast soundings over KATS mixing out to 700mb or so, where 35-
45kt SW flow is forecast.  This activity should spread east into the
overnight hours as the upper trough arrives, along with a Pac front
that the latest NAM puts at the Eddy/Lea County line at around 00Z.
These winds, along with unseasonably warm highs this afternoon, will
combine with critical relative humidity to result in Red Flag
conditions over the western half of the FWA through early evening.
Winds should actually increase after sundown w/the arrival of the
Pac front, and BLDU is expected as the front moves in.  However,
fire wx concerns will diminish as humidity comes up w/loss of
daytime heating.

To the east, a weak dryline will sharpen up east of KMAF into the
early evening. The Pac front will meet up w/the retreating dryline
invof KMAF at around 03Z, w/models initiating convection just east
of Midland shortly thereafter.  NAM Forecast soundings steepen up
mid-level lapse rates over KSNK to 9C/km by 03Z, w/0-6km shear in
excess of 80 kts.  Storm motion is SW ~ 40kts, so anything that
develops will move out of the area quickly, although not before
dropping some large hail and damaging winds to the far NE of the
CWA.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 208 PM CST Wed Feb 16 2022

A broad upper trough will be across most of the country on Friday.
Temperatures Friday afternoon will warm up from the previous day
with highs mostly in the 50s and 60s as southerly surface winds
return. The warming trend for West Texas and Southeast New Mexico
will continue for Saturday as winds strengthen out of the south with
highs mostly in the 60s. An upper trough will begin to strengthen
over the western part of the country on Sunday with an upper low
just south of California. Surface winds across the area will become
mostly southwesterly which will further aid in warming temperatures.
Highs on Sunday will mostly be in the 70s. The upper low south of
California will move northeastward and will combine with the
strengthening upper trough over the western part of the country on
Monday. Surface winds will strengthen out of the west to southwest
Monday afternoon as the base of the upper trough moves over the
region. This increase in upper lift from the upper trough will
result in increasing precipitation chances across portions of the
area on Monday. Temperatures will decrease a little on Tuesday with
the upper trough beginning to move over the area but winds will
again be gusty out of the southwest to west. Models are not in
agreement on next Wednesday but generally expect a cold front to
impact at least portions of the area.

&&

.FIRE WEATHER...
Issued at 459 PM CST Wed Feb 16 2022

Temperatures are expected to be around 10 to 15 degrees above normal
today. Winds are also increasing out of the southwest this afternoon
across West Texas and Southeast New Mexico. Winds will remain gusty
out of the west this evening into tonight. High Wind Warning and
Wind Advisory conditions are expected this afternoon through tonight
from Southeast New Mexico to the Big Bend area. Minimum relative
humidity values are expected to be 15 percent or less across most of
the area this afternoon. These windy and dry conditions have
resulted in critical fire weather this afternoon into early this
evening from the northwest Permian Basin and Southeast New Mexico
southward to the Rio Grande. Conditions will improve on Thursday
with the arrival of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               37  49  23  58 /  30   0   0   0
Carlsbad                 35  51  24  59 /  10   0   0   0
Dryden                   45  67  31  57 /   0   0   0   0
Fort Stockton            42  56  28  59 /   0   0   0   0
Guadalupe Pass           31  45  28  51 /   0   0   0   0
Hobbs                    30  47  21  56 /  10   0   0   0
Marfa                    27  57  18  57 /   0   0   0   0
Midland Intl Airport     38  51  24  57 /  20   0   0   0
Odessa                   39  51  25  57 /  20   0   0   0
Wink                     36  53  23  57 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Andrews-Central Brewster County-Chinati Mountains-Chisos
     Basin-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Gaines-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Loving-Lower Brewster
     County-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory until 6 AM CST Thursday for Loving-Lower Brewster
     County-Pecos-Presidio Valley-Ward-Winkler.

     High Wind Warning until 6 AM CST /5 AM MST/ Thursday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Marfa Plateau-Reeves County Plains-Van
     Horn and Highway 54 Corridor.

NM...Red Flag Warning until 7 PM MST this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 5 AM MST Thursday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 5 AM MST Thursday for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....80
AVIATION...91
Hazardous weather outlook, Feb 16, 8:36 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
836 PM CST Wed Feb 16 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180245-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
836 PM CST Wed Feb 16 2022 /736 PM MST Wed Feb 16 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A High Wind Warning is in effect for the Chinati, Davis, and
Guadalupe and Delaware mountains and adjacent plains and a Wind
Advisory is in effect for Lea County, portions of the Trans Pecos,
and the Presidio Valley.

Areas of blowing dust will be likely this afternoon across western
portions of the region. Visibilities may be reduced at times.

A strong to marginally severe storm or two will be possible across
the far eastern Permian Basin late this evening. Any storm that
develops may produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Feb 16, 9:13 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
913 PM CST Wed Feb 16 2022

TXZ045-046-050-051-170400-
Martin TX-Dawson TX-Andrews TX-Gaines TX-
913 PM CST Wed Feb 16 2022

...A strong thunderstorm will impact portions of eastern Andrews,
southeastern Gaines, western Borden, Martin and Dawson Counties
through 1000 PM CST...

At 913 PM CST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Lenorah, or 19 miles south of Lamesa, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lamesa, Ackerly, Lenorah, Lamesa Municipal Airport, Welch, Los
Ybanez, Tarzan, Sparenberg, Punkin Center, Patricia, Arvana, Hancock,
Tenmile, Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3295 10169 3233 10169 3209 10227 3295 10220
TIME...MOT...LOC 0313Z 238DEG 49KT 3247 10205

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 8:57 PM CSTSevere Thunderstorm Warning Considerable damage threatMAFAndrews, Crane, Ector, Ward, Winkler63 min
Feb 16, 9:13 PM CSTSpecial Weather StatementMAFDawson, Martin47 min
Feb 16, 9:24 PM CSTDust Storm AdvisoryMAFAndrews, Crane, Ector, Glasscock, Howard, Martin and 3 more51 min
Feb 16, 9:30 PM CSTSevere Thunderstorm Warning Considerable damage threatMAFCrane, Ector, Glasscock, Midland, Upton45 min
Feb 16, 9:45 PM CSTSpecial Weather StatementMAFMitchell, Scurry45 min
Feb 16, 9:48 PM CSTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry42 min
Feb 16, 10:15 PM CSTDust Storm AdvisoryMAFGlasscock, Howard, Mitchell, Reagan, Scurry, Upton45 min
Feb 16, 10:17 PM CSTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton43 min
Feb 16, 10:29 PM CSTSpecial Weather StatementMAFHoward, Mitchell, Scurry46 min
Feb 16, 11:01 PM CSTSpecial Weather StatementMAFGlasscock, Reagan44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.